Hail, Crook
- When
- July 12, 6:05 PM MST
- Where
- Crook County, 4 mi WSW of New Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.728, -104.905
A thunderstorm briefly became severe over northwestern Crook County, producing quarter sized hail west of New Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northwestern Crook County, producing quarter sized hail west of New Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 4:33 PM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 533 PM MDT Fri Jul 12 2019 .DISCUSSION...(This Evening Through Friday) Issued at 124 PM MDT Fri Jul 12 2019 Water vapor shows upper ridge slowly rebuilding over the Northern Rockies after last nights wave/convection. Several waves moving through the ridge extending all the way westward into the Intermountain West. Surface low developing over central WY, with another trof extending from central NEB through south central SD. Mostly sunny skies early this afternoon with temps well into the 80s with a few lower 90s. Large scale capping remains in place across the region, but cap will erode across northeast WY and possibly far southern SD by late this afternoon (but more so over NEB). MLCAPE is near 1000-2000J/KG, and as high as 3500J/KG over north central NEB, but bulk shear values are only marginally high enough for organized severe storms. However, DCAPE values more than sufficient for some severe wind gusts later this afternoon and evening for that area. More robust wave arrives overnight and may lead to continued elevated convection including the SD plains. Rather flat ridge across the Northern Plains will keep temps warm with daily chances for storms through at least early next week. Both Saturday and Sunday look to be hot with many areas into the 90s both days, with Sunday likely being the warmest of the two. Best chance for more widespread activity looks to be around Tuesday at this point. Flow aloft will be more southwest mid/late week with strong upper trof over the Pacific NW for continued daily storm chances and very warm temps. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 533 PM MDT Fri Jul 12 2019 Isolated TSRA will continue across nern WY/wrn SD this evening into the early overnight. MVFR vsbys, sporadic gusty winds, and large hail will be possible in the strongest storms. Otherwise, VFR conditions are expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 426 AM MDT Fri Jul 12 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-131300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 426 AM MDT Fri Jul 12 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening across the area, with a few strong to severe storms possible. Large hail and damaging winds are the main concern with any storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms again on Saturday, mainly during the afternoon and evening hours. Isolated strong to severe thunderstorms are possible with hail and strong wind gusts the main threats. Additional chances for thunderstorms will extend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-131300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 426 AM MDT Fri Jul 12 2019 /526 AM CDT Fri Jul 12 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening across the area, with a few strong to severe storms possible. Large hail and damaging winds are the main concern with any storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms from Saturday into early next week, mainly during the afternoon and evening hours. Widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 10 SW DWTN GILLETTE 44.18N 105.63W
07/12/2019 M57 MPH CAMPBELL WY PUBLIC
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 529 PM MDT Fri Jul 12 2019 WYZ055-122345- Southern Campbell WY- 529 PM MDT Fri Jul 12 2019 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near Savageton, or 13 miles northwest of Wright, moving southeast at 25 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Savageton and Pumpkin Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4379 10602 4401 10584 4387 10552 4361 10577 TIME...MOT...LOC 2329Z 300DEG 23KT 4384 10575 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 NE SAVAGETON 43.90N 105.73W
07/12/2019 E60 MPH CAMPBELL WY PUBLIC
0545 PM HAIL 4 NE SAVAGETON 43.90N 105.73W
07/12/2019 E0.70 INCH CAMPBELL WY PUBLIC
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 612 PM MDT Fri Jul 12 2019 WYZ054-130030- Northern Campbell WY- 612 PM MDT Fri Jul 12 2019 ...SPECIAL WEATHER STATEMENT... At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near Weston, or 28 miles north of Gillette, moving east at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4476 10537 4475 10508 4450 10508 4461 10541 TIME...MOT...LOC 0012Z 281DEG 18KT 4466 10530 JC
Special Weather Statement National Weather Service Rapid City SD 637 PM MDT Fri Jul 12 2019 WYZ054-056-130100- Northern Campbell WY-Western Crook WY- 637 PM MDT Fri Jul 12 2019 ...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Oshoto, or 34 miles northeast of Gillette, moving east at 25 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of eastern Campbell and west central Crook Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4461 10516 4475 10521 4482 10494 4463 10484 TIME...MOT...LOC 0036Z 258DEG 21KT 4470 10511 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 1 SW RENO JUNCTION 43.76N 105.48W
07/12/2019 E50 MPH CAMPBELL WY PUBLIC
0637 PM HAIL 1 SW RENO JUNCTION 43.76N 105.48W
07/12/2019 E0.88 INCH CAMPBELL WY PUBLIC
&&
KDSThe Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839719.